Alert archive / Wisconsin / Gale Warnings in 2016

Gale Warning 6, NWS Milwaukee, WI

March 16, 2016

NWS Milwaukee, WI issued this gale warning at Mar 16, 2016, 7:55 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2016, 7:55 PM CDT (00:55 UTC)
Expired
Mar 17, 2016, 12:56 AM CDT
In force
5 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

924 
WHUS73 KMKX 170055
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
755 PM CDT WED MAR 16 2016

...GALE FORCE WIND GUSTS THIS EVENING...

.THE STORM FORCE WIND GUSTS HAVE CEASED WITH SUNSET HOWEVER GALE
FORCE WESTERLY WIND GUSTS WILL REMAIN POSSIBLE THIS EVENING. THE
LOW WILL CONTINUE TO WEAKEN OVER THE NORTHERN GREAT LAKES TONIGHT
INTO THURSDAY. A SMALL CRAFT ADVISORY WILL STILL LIKELY BE NEEDED
FOR LATE TONIGHT THROUGH THURSDAY FOR CONTINUED GUSTY WESTERLY
WINDS.

LMZ643>646-170600-
/O.CAN.KMKX.SR.W.0002.000000T0000Z-160317T0100Z/
/O.NEW.KMKX.GL.W.0006.160317T0055Z-160317T0600Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
755 PM CDT WED MAR 16 2016

...GALE WARNING IN EFFECT UNTIL 1 AM CDT THURSDAY...
...STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT UNTIL 1 AM CDT THURSDAY. THE
STORM WARNING HAS BEEN CANCELLED. 

* SUSTAINED WEST WINDS UP TO 25 KNOTS WITH GUSTS UP TO 35 KNOTS
  THIS EVENING...THEN WESTERLY 15 TO 20 KNOTS WITH WIND GUSTS OF
  25 TO 30 KNOTS AFTER MIDNIGHT. A SMALL CRAFT ADVISORY WILL
  LIKELY REPLACE THE GALE WARNING FOR LATE TONIGHT.

* WAVES 2 TO 4 FEET WILL SUBSIDE TO 1 TO 2 FEET LATE TONIGHT. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

WWW.WEATHER.GOV/MKX
1 follow-up statement
522 
WHUS73 KMKX 170556
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1256 AM CDT THU MAR 17 2016

...BLUSTERY WINDS TO CONTINUE TODAY...

.A LINGERING TIGHT PRESSURE GRADIENT ASSOCIATED WITH LOW PRESSURE
OVER THE NORTHERN GREAT LAKES AND STRONG LOW LEVEL MIXING WILL
RESULT IN GUSTY WINDS CONTINUING THROUGH TODAY. WIND GUSTS TO
AROUND 30 KNOTS ARE EXPECTED. 

HENCE A SMALL CRAFT ADVISORY WILL BE REPLACING THE EXPIRING GALE
WARNING AT 1 AM CDT THIS MORNING. THE SMALL CRAFT ADVISORY WILL
RUN THROUGH 7 PM CDT THIS EVENING. 

LMZ643>646-171400-
/O.CAN.KMKX.GL.W.0006.000000T0000Z-160317T0600Z/
/O.NEW.KMKX.SC.Y.0025.160317T0600Z-160318T0000Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1256 AM CDT THU MAR 17 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS
EVENING. THE GALE WARNING HAS BEEN CANCELLED. 

* WEST TO SOUTHWEST WINDS 15 TO 25 KNOTS WITH GUSTS TO AROUND 30
  KNOTS THROUGH TODAY. 

* WAVES 1 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 23 TO 33 KNOTS
AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
WWW.WEATHER.GOV/MKX

MBK

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at Mar 16, 3:29 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Mar 16, 3:29 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
329 PM CDT WED MAR 16 2016

.SHORT TERM...TONIGHT THROUGH SATURDAY

.TONIGHT AND THURSDAY...FORECAST CONFIDENCE...HIGH

STILL SEEING QUITE A FEW OBS APPROACHING OR REACHING HIGH WIND
WARNING CRITERIA THIS AFTERNOON...SO WILL LEAVE THE WARNING AS IS
INTO EARLY EVENING.

MAY SEE A FEW SHOWERS MAINLY ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA LATER THIS EVENING INTO TONIGHT AS A WEAK IMPULSE
ROTATES THROUGH. BETTER CHANCE FOR SHOWERS ACROSS SOUTHERN WISCONSIN
WILL THEN COME FROM LATE THURSDAY MORNING INTO THE AFTERNOON DUE TO
A STRONGER WAVE.

WILL BE BREEZY THURSDAY AS LOW PRESSURE SLOWLY PULLS AWAY FROM THE
REGION...BUT WINDS WILL BE CONSIDERABLY LIGHTER THAN TODAY.

IT WILL TURN A BIT COOLER...BUT TEMPS TONIGHT/TOMORROW WILL REMAIN
SEVERAL DEGREES ABOVE NORMAL FOR MID-MARCH.

.THURSDAY NIGHT AND FRIDAY...FORECAST CONFIDENCE MEDIUM

STRONG UPPER JET STREAK TRANSLATES EAST...SHIFTING/SHARPENING THE
CURRENT BROAD N CENTRAL U.S. UPPER TROUGH OVER ERN CANADA/NE U.S.
FRIDAY. TRAILING TROUGH AXIS DROPS THROUGH SRN WI THURSDAY
NIGHT...WITH RIDGE OF SURFACE HIGH PRESSURE NOSING IN BEHIND.

MAY STILL BE A BIT BREEZY ACROSS THE SOUTHERN CWA EARLY THURSDAY
EVENING WITH FORECAST SOUNDINGS STILL TAPPING 25-30 KT 925 MB WINDS
UNTIL WINDS EASE WITH A COMBINATION OF DEVELOPING NOCTURNAL
INVERSION AND RELAXING PRESSURE GRADIENT WITH TROUGH AXIS DROPPING
IN.

COLD ADVECTION DROPS 925 MB TEMPS 3C TO 6C BY 12Z FRIDAY DEPENDING
ON MODEL...THEN MODIFY BACK UP A FEW DEGREES INLAND DURING THE DAY.
ENOUGH MOISTURE AND WEAK FRONTOGENETIC FORCING FOR SLIGHT CHANCE
POPS THURSDAY EVENING...WITH A RAIN SNOW MIX POSSIBLE AS TEMPS COOL
BUT MINIMAL PCPN AMOUNTS OVERALL WITH LITTLE TO NO ACCUMULATION OF
SNOW.

SKIES SLOWLY CLEAR NE TO SW WITH MIDDAY HIGHS LIKELY ON FRIDAY THEN
STEADY OR COOLING TEMPERATURES WITH NORTHEAST WINDS.

.FRIDAY NIGHT AND SATURDAY...FORECAST CONFIDENCE MEDIUM.

A CLOSED 500 MB LOW ASSOCIATED WITH A SECONDARY UPPER TROUGH DROPS
INTO THE DAKOTAS FRIDAY...SLOWLY CROSSES MN SATURDAY AND REACHES WI
BY SATURDAY EVENING. GFS AND ECMWF...AND TO A LESSER EXTENT THE
CANADIAN GEMNH...BRING QPF UP ALONG AXIS OF INVERTED SURFACE TROUGH
TO THE SW WI BORDER WITH MN AND IA BY MIDDAY SATURDAY...BUT ONLY THE
GFS BRINGS ANY QPF INTO THE SW CWA. WILL FOLLOW CONSENSUS BLEND POPS
THAT BRING A SLIGHT CHANCE TO THE SW CORNER OF THE FORECAST AREA.

LACK EVEN A MINIMAL NOCTURNAL INVERSION WITH COLD ADVECTION...AND
INCREASING CLOUDS WITH THE APPROACH OF THE CLOSED LOW WILL KEEP
TEMPS ABOVE LOWS SUGGESTED BY -6C TO -7C 925 MB TEMPERATURES ACROSS
THE CWA BUT LOWS WILL STILL DIP INTO THE MID 20S...WITH UPPER 20S BY
THE LAKE. A BIT OF A PUSH OF WARMER AIR INTO SRN WI WITH PASSAGE OF
LOW BRINGS LOWER 40S HIGHS TO THE SW HALF OF THE CWA SATURDAY...BUT
PERSISTENT EASTERLY WINDS HOLDS READINGS IN THE MID-UPPER 30S IN
THE NE HALF.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...FORECAST
CONFIDENCE MEDIUM.

DRY AND COOL TO START AS 500 MB TROUGH SLOWLY PUSHES EAST
SUNDAY...WITH WEAK RIDGING FOR MONDAY...AS SHORT WAVE ENERGY BREAKS
DOWN WESTERN RIDGE. GFS MORE ROBUST THAN ECMWF WITH LEAD SHORT WAVE
FOR MONDAY NIGHT AND TUESDAY...WITH BLENDED SOLUTION LINGERING
SLIGHT CHANCE/CHANCE POPS IN TUESDAY NIGHT...THOUGH 12Z ECMWF IN
LINE WITH GFS IN KEEPING TUESDAY NIGHT DRY. BETTER CHANCES FOR PCPN
WEDNESDAY/WEDNESDAY NIGHT WITH SURFACE LOW LIFTING ACROSS NRN IL/SRN
WI. STRONGER GFS BRINGS A GOOD CHANCE FOR MEASURABLE SNOW ACROSS NRN
AND CENTRAL WI THAT COULD CLIP FAR NW AND NRN PORTIONS OF THE
FORECAST AREA. WILL SEE HOW LATER RUNS HANDLE THIS SYSTEM.

&&

.AVIATION/00Z TAFS/...

MAY SEE A FEW SHOWERS ACROSS THE SOUTH LATER THIS EVENING AND
OVERNIGHT...WITH A BETTER CHANCE FOR SHOWERS ACROSS THE FORECAST
AREA LATE MORNING THURSDAY INTO THE AFTERNOON. SOME LOWER CIGS
POSSIBLE FOR A TIME TOMORROW AS WELL.

VERY WINDY CONDITIONS WILL CONTINUE INTO THE EVENING. WINDS WILL BE
LIGHTER TONIGHT AND THURSDAY...BUT STILL REMAIN FAIRLY BREEZY.

&&

.MARINE...

STILL SEEING GUSTS UP NEAR STORM FORCE THIS AFTERNOON. PEAK GUSTS AT
THE MARINE SITES RANGE FROM 40 TO 47 KNOTS SO FAR. WILL THUS
MAINTAIN STORM WARNING UNTIL 8 PM CDT. WILL THEN DEFINITELY NEED A
SMALL CRAFT ADVISORY FROM THE TIME THE WARNING EXPIRES THROUGH
THURSDAY AFTERNOON...AS BREEZY WINDS LINGER.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HIGH WIND WARNING UNTIL 8 PM CDT THIS EVENING FOR WIZ046-047-051-
     052-056>060-062>072.

LM...STORM WARNING UNTIL 8 PM CDT THIS EVENING FOR LMZ643>646.

&&

TONIGHT/THURSDAY AND AVIATION/MARINE...DDV
THURSDAY NIGHT THROUGH WEDNESDAY...REM
Hazardous weather outlook, Mar 16, 3:58 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
358 PM CDT WED MAR 16 2016

WIZ046-047-051-052-056>060-062>072-172100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
358 PM CDT WED MAR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL LATER THIS EVENING
FOR STRONG WEST WINDS THAT WILL SLOWLY LOWER AS DEEP LOW PRESSURE
MOVES NORTHEAST INTO UPPER MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-172100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
358 PM CDT WED MAR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A STORM WARNING REMAINS IN EFFECT UNTIL 8 PM CDT FOR STRONG WEST
WINDS OF 45 TO 50 KNOTS THAT WILL SLOWLY LOWER TONIGHT AS DEEP
LOW PRESSURE MOVES NORTHEAST INTO UPPER MICHIGAN.

A BRIEF PERIOD OF GALE GUSTS IS LIKELY THIS EVENING BEFORE
DIMINISHING TO SMALL CRAFT ADVISORY LEVELS DURING THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NEARBY LOW PRESSURE AND A LINGERING TIGHT PRESSURE GRADIENT WILL
RESULT IN WINDS REMAINING STRONG THURSDAY INTO THURSDAY NIGHT.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Mar 16, 5:39 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
539 PM CDT WED MAR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     NON-TSTM WND DMG 1 N WEST ALLIS          43.03N 88.03W
03/16/2016                   MILWAUKEE          WI   DEPT OF HIGHWAYS

            ROAD SIGN KNOCKED DOWN ON I-94 AT US 45.
            MULTIPLE LANES CLOSED ON I-94.

&&

SPM
Local storm report, Mar 16, 5:43 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
543 PM CDT WED MAR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG 2 S BLANCHARDVILLE      42.78N 89.86W
03/16/2016                   LAFAYETTE          WI   NWS EMPLOYEE

            POWER POLE SNAPPED ON HWY 78. TIME
            ESTIMATED.

&&

SPM
Local storm report, Mar 16, 6:10 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
610 PM CDT WED MAR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND DMG 1 NNW OREGON            42.94N 89.39W
03/16/2016                   DANE               WI   TRAINED SPOTTER

            SMALL TREE UPROOTED. TIME ESTIMATED.

&&

SPM
Local storm report, Mar 16, 7:21 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
721 PM CDT WED MAR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     NON-TSTM WND GST 1 NE KENOSHA            42.59N 87.81W
03/16/2016  M55 MPH          LMZ646             WI   MESONET

            SUSTAINED AT 39 MPH. MESONET STATION KENOSHA
            LAKESHORE /KNSW3/

0550 PM     NON-TSTM WND GST 2 ENE MILWAUKEE         43.05N 87.88W
03/16/2016  M53 MPH          LMZ645             WI   BUOY

            SUSTAINED AT 33 MPH. MILWAUKEE LAKESHORE
            /MLWW3/

0600 PM     NON-TSTM WND GST 1 ESE PORT WASHINGTON   43.39N 87.87W
03/16/2016  M46 MPH          OZAUKEE            WI   MESONET

            SUSTAINED AT 27 MPH. MESONET STATION PORT
            WASHINGTON /PWAW3/

0400 PM     NON-TSTM WND GST 1 ESE SHEBOYGAN         43.75N 87.69W
03/16/2016  M46 MPH          LMZ643             WI   BUOY

            SUSTAINED AT 37 MPH. BUOY STATION SHEBOYGAN
            LAKESHORE /SGNW3/

&&

NWS MILWAUKEE/SULLIVAN WI
IRIS SYSTEM
Local storm report, Mar 16, 7:24 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
724 PM CDT WED MAR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     NON-TSTM WND GST 1 E GREENFIELD          42.96N 87.99W
03/16/2016  M52 MPH          MILWAUKEE          WI   TRAINED SPOTTER

&&

SPM
Local storm report, Mar 16, 7:29 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
729 PM CDT WED MAR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     NON-TSTM WND GST 3 SSW WAUKESHA          42.97N 88.26W
03/16/2016  M61 MPH          WAUKESHA           WI   TRAINED SPOTTER

            POWER OUT.

&&

SPM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 11:18 PM CDTSpecial Weather StatementMKXGreen42 min
Mar 16, 11:58 PM CDTSpecial Weather StatementMKXRock, Walworth47 min
Mar 17, 12:56 AM CDTSmall Craft AdvisoryMKX18 hr

Nearby

Gale Warnings in Wisconsin, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.